Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
Question: Jelly-like substance in stools
|tty22 - Thu Oct 27, 2005 4:42 pm|
I am a 21 year old male. I am in pretty good health. I do smoke. My father and my grandmother both suffered from gas and various stomach problems but no cancers.
My problem started about 2 years ago. I would get constipated for a while and then I would go through spats of loose stools. Sometimes when I pass a stool its covered in a brown/clear jelly-like substance along with some white mucus.
This doesn't happen everytime. I will go a couple of weeks with normal stools and then out of nowhere they change.
I also suffer from acid reflux on and off and hemorrhoids.
I am a studen with no insurance so it would be quite expensive for any kind of colonoscopy.
Is this something I should be overly concerned with? I have mentioned this to my doctor about 6 months ago but he just dismissed it and told me to take prilosec and eat more fiber.
Thanks in advance!
|Theresa Jones, RN - Fri Oct 28, 2005 8:47 am|
Have you followed your physician's advice? It was good advice. I would be inclined to consider in the absense of any other symptoms that the occasional mucous is relatively a normal finding.
|tty22 - Sat Oct 29, 2005 2:32 pm|
yes I have been following his advice but nothing has really changed. I have no pain or cramps and my stools are still as they were.
Is this normal to pass? Would other problems have surfaced after such a long time? (2 years?)
|Theresa Jones, RN - Sun Oct 30, 2005 3:42 am|
Small amounts of mucous in bowel movements are normal. Mucous is normally produced by mucous membranes in the large intestine among other organs, and is usually passed in bowel movements, often without even being noticed. However, large amounts of mucous may be associated with conditions, for example IBS, (irritable bowel syndrome), etc. Symptoms may include mucous in bowel movements, bloating, gas, alternating constipation and diarrhea, etc. Keep in mind that if your physician considers that you would require additional diagnostic studies there are many assistance programs available for people whom are uninsured/underinsured that provides services at reduced rates or no cost.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.